Alert archive / Missouri / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 134, NWS St. Louis, MO

July 22, 2013Knox County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 22, 2013, 11:27 PM CDT for Knox County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2013, 11:27 PM CDT (04:27 UTC)
Expired
Jul 23, 2013, 12:15 AM CDT
In force
48 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Knox County, MO

The radar

The St Louis radar (KLSX), 202 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2013-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2013-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2851 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS53 KLSX 230427
SVRLSX
MOC103-230515-
/O.NEW.KLSX.SV.W.0134.130723T0427Z-130723T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1127 PM CDT MON JUL 22 2013

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN NORTHEAST MISSOURI...

* UNTIL 1215 AM CDT

* AT 1124 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES
  SOUTHEAST OF BRASHEAR...AND MOVING SOUTHEAST AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  EDINA...KNOX CITY...PLEVNA...NOVELTY AND NEWARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4022 9195 3995 9196 3996 9233 4019 9235
      4021 9226
TIME...MOT...LOC 0427Z 313DEG 16KT 4009 9229

HAIL...1.00IN
WIND...60MPH

$$

GLASS
2 follow-up statements
887 
WWUS53 KLSX 230447
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1147 PM CDT MON JUL 22 2013

MOC103-230515-
/O.CON.KLSX.SV.W.0134.000000T0000Z-130723T0515Z/
KNOX MO-
1147 PM CDT MON JUL 22 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN KNOX
COUNTY UNTIL 1215 AM CDT...

AT 1143 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES WEST OF
PLEVNA...AND MOVING SOUTHEAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
PLEVNA...NOVELTY AND NEWARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4010 9234 4014 9219 4013 9195 3995 9196
      3996 9233
TIME...MOT...LOC 0447Z 311DEG 28KT 4000 9224

HAIL...1.00IN
WIND...60MPH

$$

GLASS
503 
WWUS53 KLSX 230501
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1201 AM CDT TUE JUL 23 2013

MOC103-230511-
/O.CAN.KLSX.SV.W.0134.000000T0000Z-130723T0515Z/
KNOX MO-
1201 AM CDT TUE JUL 23 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KNOX COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4010 9234 4014 9219 4013 9195 3995 9196
      3996 9233
TIME...MOT...LOC 0501Z 311DEG 28KT 3993 9213

$$

GLASS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 9:56 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 22, 9:56 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
956 PM CDT MON JUL 22 2013

.UPDATE...
ISSUED AT 948 PM CDT MON JUL 22 2013

MAIN ITEM OF INTEREST FOR THE REST OF NIGHT IS THE PROBABILITY OF
SHOWERS AND THUNDERSTORMS. THE GREATEST ATTENTION IS FOCUSED ON
THE LOOSELY ORGANIZED MCS ACROSS IOWA THAT IS OCCURRING AHEAD OF
THE ENCROACHING COLD FRONT. THE SYSTEM HAS DEVELOPED A DECENT COLD
POOL AND THERE IS SOME VIGOROUS CONVECTION ALONG THE WESTERN
FLANK. THE LOW LEVEL INFLOW INTO THE SYSTEM IS NOT PARTICULARILY
STRONG AT 20 KTS OR LESS AND FROM THE WEST...BUT THE AIR MASS
ACROSS EASTERN MO INTO WESTERN IL IS QUITE UNSTABLE WITH SBCAPE OF
2000-3000 J/KG. DEEP LAYER SHEAR VECTORS AND CFM VECTORS WOULD
SUGGEST THAT IF THE MCS CAN MAINTAIN SOME ORGANIZATION THAT IT
WOULD TEND TO MOVE SEWD...AND THE WESTERN FLANK OF THE SYSTEM
WOULD HAVE THE BEST CHANCE OF MAINTAINING SOME IDENTITY GIVEN THE
DIRECTION OF LOW LEVEL INFLOW. LOW LEVEL WAA IN ADVANCE OF THE
SYSTEM COULD ALSO GENERATE SOME SCATTERED ACTIVITY GIVEN THE MOIST
AND UNSTABLE AIR MASS IN PLACE. SOME OF THE EARLIER HRRR RUNS
DEPICTED THESE SCENARIOS WITH BOTH SOME SCATTERED WAA DEVELOPMENT
AND SOME DECAYING ELEMENTS OF THE MCS SINKING SEWD THRU ERN MO. AS
A RESULT I HAVE CHANGED THE CONFIGURATION OF THE POPS OVERNIGHT
INTO EARLY TUESDAY AND INCREASED THEM IN A FEW AREAS.

GLASS

&&

.SHORT TERM...(TONIGHT THROUGH THURSDAY)
ISSUED AT 208 PM CDT MON JUL 22 2013

RELATIVELY QUIET DAY TODAY THANKS TO SUBSIDENCE IN THE WAKE OF THE
SHORTWAVE THAT MOVED ACROSS THE AREA LAST NIGHT. CURRENT SURFACE
ANALYSIS SHOWS A COLD FRONT STRETCHING FROM NEBRASKA...THROUGH
NORTHWEST IOWA AND THEN NORTH BISECTING MINNESOTA. MEANWHILE...
ACTIVE CONVECTION CONTINUES TO REINFORCE AN OUTFLOW BOUNDARY ACROSS
SOUTHWEST KANSAS...OKLAHOMA AND ARKANSAS.

TONIGHT...COLD FRONT IS FORECAST BY ALL MODEL GUIDANCE TO STEADILY
MARCH SOUTHEAST...ENTERING THE NORTHERN CWA BY 12Z. DESPITE THE
APPROACHING COLD FRONT...A SUBTLE SHORTWAVE RIPPLING SOUTHEAST FROM
THE PLAINS AND ABUNDANT LOW LEVEL MOISTURE...THE MODELS REMAIN
STINGY ON QPF TONIGHT. I BELIEVE THIS IS BECAUSE THE CONVECTION THAT
FIRES AHEAD OF THE FRONT WILL LIKELY DISSIPATE/WEAKEN AS IT MOVES
INTO THE NORTHERN CWA LATER THIS EVENING WITH LOSS OF DIURNAL
INSTABILITY...AND THAT ANY NOCTURNAL DEVELOPMENT MAY BE CONFINED
FURTHER WEST WHERE BETTER 850 MOISTURE CONVERGENCE APPEARS LIKELY TO
OCCUR TO THE NORTHEAST OF THE AFOREMENTIONED EFFECTIVE SURFACE
BOUNDARY.

TUESDAY...COLD FRONT WILL BE MOVING THROUGH THE CWA WITH BEST
CHANCES OF THUNDERSTORMS RE FIRING ALONG AND SOUTH OF INTERSTATE 70
BY LATE MORNING/EARLY AFTERNOON. SPC GENEROUSLY PLACED MUCH OF THE
CWA IN A SLIGHT RISK ON THEIR LATEST DAY2 OUTLOOK. PERSONALLY THE
LACK OF ANY SIGNIFICANT SHORTWAVE UPSTREAM HAS ME THINKING THAT
COVERAGE AND THEREFORE SEVERE THREAT MAY REMAIN ISOLATED TO
SCATTERED. HAVE MAINTAINED CHANCE POPS.

TUESDAY NIGHT AND WEDNESDAY...SYNOPTIC SCALE MODELS CONTINUE TO
TREND FURTHER SOUTHWEST WITH THE DEVELOPMENT OF AN MCS...AND HAVE
FOLLOWED SUIT AS HIGH PRESSURE BUILDS INTO THE CWA. GIVEN THE
POSITION OF THE EFFECTIVE BOUNDARY RIGHT NOW...AND THE FACT THAT THE
COLD FRONT WILL HAVE PUSHED IT FURTHER SOUTH...CAN'T IMAGINE MY CWA
BEING IMPACTED BY AN MCS DURING THIS PERIOD. MUCH COOLER
TEMPERATURES ARE EXPECTED ON WEDNESDAY WITH HIGHS IN THE LOWER 80S.

WEDNESDAY NIGHT AND THURSDAY...THE SURFACE RIDGE AXIS SHOULD BE IN
CONTROL OF THE CWA DURING THIS TIME PERIOD WITH BELOW AVERAGE
TEMPERATURES AND MOSTLY CLEAR SKIES.

CVKING

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 208 PM CDT MON JUL 22 2013

ANOTHER STRONG SHORTWAVE TROF AND COLD FRONT WILL BRING A CHANCE OF
SHOWERS AND THUNDERSTORMS TO THE REGION FRIDAY THROUGH SATURDAY
MORNING. HIGH PRESSURE TAKES HOLD OF THE AREA BY SATURDAY AFTERNOON
AND DRY WEATHER WILL CONTINUE THROUGH SUNDAY NIGHT. TEMPERATURES
WILL BE BELOW NORMAL DURING THIS PERIOD WITH CLOUD COVER AND
PRECIPITATION ON FRIDAY AND THEN COLD ADVECTION THE REMAINDER OF THE
WEEKEND AS 850MB TEMPERATURES DROP INTO THE LOWER TEENS.

CVKING

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 637 PM CDT MON JUL 22 2013

THE PRIMARY CONCERN FOR TONIGHT IS THE POSSIBILITY OF
THUNDERSTORMS ACROSS THE AREA. A COLD FRONT IS DROPPING SLOWLY
SOUTH THROUGH IOWA...AND IT'S PRODUCING STORMS NORTH OF DES
MOINES. CURRENT THINKING IS THAT THESE STORMS WILL WEAKEN THIS
EVENING...BUT COULD EFFECT PARTS OF NORTHERN MISSOURI AND WEST
CENTRAL ILLINOIS. ANOTHER AREA OF STORMS MAY DEVELOP LATE THIS
EVENING/OVERNIGHT OVER PARTS OF CENTRAL/SOUTH CENTRAL MISSOURI AND
MOVE SOUTHEAST ON A WEAK LOW LEVEL JET. AM NOT VERY CONFIDENT IN
FORECASTING STORMS TONIGHT GIVEN THAT THE STORMS UP NORTH SHOULD
BE WEAKENING AS WE LOSE DAYTIME HEATING...AND THAT THE FORCING FOR
STORMS IN CENTRAL/SOUTH CENTRAL MISSOURI IS RATHER WEAK. ANY
STORMS THAT FORM COULD PRODUCE IFR VSBYS IN HEAVY RAIN AND
OCCASIONAL GUSTY WINDS. EXPECT VFR CONDITIONS OUTSIDE OF STORMS.

THE COLD FRONT WILL CONTINUE MOVING SLOWLY SOUTH ON TUESDAY. IT
WILL BE NEAR THE I-70 CORRIDOR FOR MUCH OF THE DAY DUE TO THIS
SLOW MOVEMENT...AND THUNDERSTORMS WILL AGAIN BE POSSIBLE ALONG AND
SOUTH OF THE FRONT.

SPECIFICS FOR KSTL...

THE PRIMARY CONCERN FOR TONIGHT IS THE POSSIBILITY OF
THUNDERSTORMS ACROSS THE AREA. A COLD FRONT IS DROPPING SLOWLY
SOUTH THROUGH IOWA...AND IT'S PRODUCING STORMS NORTH OF DES
MOINES. CURRENT THINKING IS THAT THESE STORMS WILL WEAKEN THIS
EVENING...AND ARE NOT LIKELY TO AFFECT LAMBERT. ANOTHER AREA OF
STORMS MAY DEVELOP LATE THIS EVENING/OVERNIGHT OVER PARTS OF
CENTRAL/SOUTH CENTRAL MISSOURI AND MOVE SOUTHEAST ON A WEAK LOW
LEVEL JET. SOME MODEL GUIDANCE IS HINTING THAT THIS AREA OF STORMS
COULD CLIP LAMBERT LATE THIS EVENING...BUT IN THE EVENT THAT
STORMS DO FORM IT LOOKS LIKE THE MAIN THRUST WILL BE SOUTHWEST OF
THE TERMINAL. THIS IS A LOW CONFIDENCE FORECAST GIVEN THE
UNCERTAINTIES. REGARDLESS...EXPECT VFR FLIGHT CONDITIONS TONIGHT UNLESS
STORMS TO AFFECT THE TERMINAL.

THE COLD FRONT WILL CONTINUE MOVING SLOWLY SOUTH ON TUESDAY. IT
WILL BE NEAR THE STL METRO AREA FOR MUCH OF THE DAY DUE TO THIS
SLOW MOVEMENT...AND THUNDERSTORMS WILL AGAIN BE POSSIBLE ALONG AND
SOUTH OF THE FRONT.

CARNEY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 22, 2:40 PM CDT, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
240 PM CDT MON JUL 22 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
240 PM CDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS...PRIMARILY ACROSS PORTIONS OF
NORTHEAST AND CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ALONG AND SOUTH OF INTERSTATE
70 TUESDAY AFTERNOON.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 12:41 AM CDTSevere Thunderstorm WarningLSXMarion, Monroe, Ralls49 min
Jul 23, 1:06 AM CDTSevere Thunderstorm WarningLSXAudrain, Monroe24 min
Jul 23, 5:08 AM CDTAreal Flood AdvisoryLSXReynolds4 hr
Jul 23, 6:07 PM CDTSevere Thunderstorm WarningLSXReynolds38 min
Jul 23, 6:18 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds42 min
Jul 23, 6:39 PM CDTAreal Flood AdvisoryLSXReynolds6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.